Utah, 2017Winter Storm and Damaging Wind in Utah, February 21 to 24, 2017
February 21 to 24, 2017 · NWS SLC · 8 events in 7 counties and zones
A strong storm system moved across Utah starting February 21, bringing gusty winds, severe thunderstorms, and heavy snowfall to the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved across Utah starting February 21, bringing gusty winds, severe thunderstorms, and heavy snowfall to the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 20, 9:39 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 20, 9:39 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
939 PM MST Mon Feb 20 2017
.SYNOPSIS...A weak weather system will brush northern Utah
tonight, otherwise a mild and strong southwest flow will prevail
through Tuesday. A cold front Tuesday night will usher in a period
of cold unsettled weather through the end of the week.
&&
.DISCUSSION...A mild and moist southwest flow remains in place over
the forecast area this evening ahead of a trough over the West
Coast. The pressure gradient continues to tighten across Utah while
700mb winds of 45-55kt are forecast overnight. Gusty south winds
have already been realized across the western valleys of Utah and
expect these to continue and even strengthen in some areas tonight
into tomorrow.
Warm advection occurring at 700mb is helping to keep some
precipitation in place across northern Utah, which is being enhanced
by weak ripples making their way through southeast Idaho.
Precipitation is expected to decrease somewhat as the pattern
amplifies, taking these waves farther north. With the airmass
warming, snow levels will mostly remain above 7500ft. Otherwise,
cloud cover across northern Utah along with some low stratus across
southern Utah will combine with the winds and mild airmass to keep
overnight mins on the warm side tonight.
A shift to a much cooler pattern will begin tomorrow night as the
trough over the West Coast pushes a cold front into northern Utah.
This cold front will slowly cross Utah through Wednesday night with
a potential for snow to the valley floors through Thursday.
No updates this evening.
&&
.AVIATION...Gusty south winds will continue at the SLC terminal
through the overnight hours and into Tuesday. Any precipitation
will likely hold off until Tuesday evening.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 9 PM MST Tuesday for UTZ003-005-015-016.
Winter Weather Advisory from 2 PM Tuesday to 11 AM MST Wednesday
for UTZ007>009.
WY...None.
&&
Cheng
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 20, 5:23 PM MST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
523 PM MST Mon Feb 20 2017
UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
523 PM MST Mon Feb 20 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
Valley rain and mountain snow will continue across mainly the
northern outlook area through tonight. Only minor snow
accumulation is expected above about 8000 feet.
Local flooding from snow melt will persist across the far
northern portions of the outlook area in valleys with remaining
snow pack.
South winds will strengthen this evening across the mountains as
well as the western valleys, with gusts in excess of 50 mph
possible overnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
South to southwest winds will remain strong across the mountains
and western valleys through Tuesday afternoon.
Valley rain and mountain snow will become more widespread across
the northern outlook area Tuesday afternoon shifting south
Tuesday night along a cold front. Snow levels will lower to the
valley floors across the north Tuesday night and into the central
valleys Wednesday.
Cold unsettled weather will continue across the outlook area into
the weekend. Significant snow accumulation is expected in the
northern and central mountains with winter driving conditions
across the passes. Accumulating snow in the valleys could bring
travel impacts at times starting on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Event by event
6 winter storm, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.
High Wind, Salt Lake and Tooele Valleys
- When
- February 21, 12:00 AM MST to 5:35 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Winds across the Salt Lake and Tooele Valleys were strong both ahead of and behind the cold front, with peak recorded gusts of 69 mph at the Olympus Hills - MSI sensor, 69 mph at the SR-201 at I-80 sensor, 68 mph at both Vernon Hill and Stockton Bar, 67 mph at the Great Salt Lake Marina, 66 mph in Sandy, and 58 mph at the South Valley Regional Airport.
Winter Storm, Wasatch Mountains I-80 North
- When
- February 21, 12:00 AM MST to February 24, 10:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Powder Mountain received 34 inches of snow for the event. In addition, winds were strong through the storm, with peak wind gusts of 90 mph at Ogden Peak, 81 mph at Sherwood Hills, 77 mph at Powder Mountain, and 76 mph at the SR-65 at Big Mountain Pass sensor.
Winter Storm, Wasatch Mountains South of I-80
- When
- February 21, 12:00 AM MST to February 24, 11:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 47 inches at Brighton Resort, 45 inches at Alta Ski Area, and 42 inches at Snowbird Ski & Summer Resort. In addition, winds were strong through the event, with peak recorded wind gusts of 86 mph at the Sundance Mountain Resort Arrowhead Summit sensor and 72 mph at Park City Mountain Resort Park City - Jupiter sensor.
Winter Storm, Western Uinta Mountains
- When
- February 21, 12:00 AM MST to February 24, 11:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Chalk Creek #1 SNOTEL received 2.00 inches of liquid equivalent precipitation, or approximately 30 inches of snow. In addition, Windy Peak recorded a maximum wind gust of 79 mph, while the Chepeta RAWS recorded a peak gust of 77 mph.
Thunderstorm Wind, Cache
- When
- February 21, 3:00 PM MST to 3:30 PM MST
- Where
- Cache County, 0.69 mi S of Amalga to 1.73 mi SE of Wellsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Newspaper
- Coordinates
- 41.860, -111.900
Thunderstorms along the cold front produced strong winds across the Cache Valley, with a peak recorded gust of 53 mph at the Logan-Cache Airport ASOS. Several damage reports were received across the valley, including nine power poles that were knocked down in Wellsville and two power poles that were knocked over in Amalga. In addition, a 50-foot tree was knocked over and fell onto a mobile home in Smithfield.
Winter Storm, Wasatch Mountain Valleys
- When
- February 21, 8:00 PM MST to February 24, 11:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- COOP Observer
Storm total snowfall reports in the Wasatch mountain valleys included 16 inches in Heber City, 13 inches in both Eden and Park City, 11 inches in Kamas, and 10 inches at the Deer Creek Dam.
Winter Storm, Salt Lake and Tooele Valleys
- When
- February 21, 8:30 PM MST to February 24, 10:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in the Salt Lake Valley included 15 inches in Cottonwood Heights, 10 inches in Sandy, 8 inches at Upper Millcreek and the University of Utah, and 7 inches in Taylorsville.
Winter Storm, Southern Wasatch Front
- When
- February 21, 10:00 PM MST to February 24, 11:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- COOP Observer
Storm total snowfall included 16 inches at the Spanish Fork Power House, 15 inches in Springville, and 11 inches in Alpine.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wyoming, February 21 to 22, 20171 death · $10,000 · 1 event
- Flooding in Washington, February 21, 2017$3.0 million · 3 events
- High Wind in Colorado, February 21, 2017$200,000 · 61 kt wind · 1 event
- Flood in Wisconsin, February 21 to 23, 2017$50,000 · 1 event
- Drought in Alabama, February 21 to 28, 20176 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 21, 20175 events
- Flooding in Wisconsin, February 21 to 27, 20175 events
- Drought in Mississippi, February 21 to 28, 20174 events
- Flooding in South Dakota, February 21 to 28, 20172 events
- High Wind in Montana, February 21, 201750 kt wind · 1 event
- High Wind in Montana, February 21, 201756 kt wind · 1 event
- Hail in North Dakota, February 21, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681650, 682240, 682241, 682242, 681643, 682238, 682235, 682237.